Strong Wind, Northern Berkshire
- When
- January 28, 1:00 AM EST to 2:00 PM EST
- Where
- Northern Berkshire forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A strong cold front crossed through western Massachusetts during the early morning hours into the afternoon on January 28, 2025 resulting in observed wind gusts between 40 and 55 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong cold front crossed through western Massachusetts during the early morning hours into the afternoon on January 28, 2025 resulting in observed wind gusts between 40 and 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 28, 12:41 AM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1241 AM EST Tue Jan 28 2025
.SYNOPSIS...
A strong cold front will see its passage through the region to
completion by late morning with any lingering snow showers and
squall activity quickly ceasing behind it. Dry conditions return
briefly before a clipper system will bring widespread snowfall
to the region tonight through Wednesday. Additional snow squalls
will be possible with this system along with light to moderate
and locally heavy snowfall accumulations. Additional chances for
precipitation come later on in the week.
&&
.NEAR TERM /THROUGH TODAY/...
Key Messages:
- Windy conditions will continue through Tuesday with
occasional gusts between 30 and 45 mph.
- A strong cold front will bring snow showers and localized
snow squalls tonight into Tuesday morning which could impact
the morning commute for some areas.
Updates:
As of 1245 AM EST...Few changes made with this update as the
forecast generally remains on track. The strong cold front set
to cross through the region early this morning remains displaced
to our north and west at this time, though some light snow
showers ahead of it have already traversed the Southwest
Adirondacks and western Mohawk Valley. Additional showers are
anticipated throughout the morning with snow squalls still
remaining possible. See the previous discussion below for
additional details.
Discussion:
A strong area of low pressure across Quebec will send a cold
front across the region overnight into Tuesday morning. A tight
pressure gradient combined with a 40-60 kt LLJ overhead will
result in continued breezy/windy conditions through the night
with gusts between 25 and 40 mph. Localized gusts up to 45 will
remain possible across the southern Adirondacks into the
overnight hours where a Wind Advisory remains in effect.
This cold front will support a period of snowfall across
portions of the Adirondacks with snow showers and squalls
elsewhere. Ingredients remain in place for snow squalls,
especially from Albany and points north and west, due in part
to very steep low-level lapse rates and strong lift/enhanced
FGEN along the front. Latest CAMs continue to suggest these snow
showers and squalls will begin to lose their intensity as they
track farther south and east of Albany Tuesday morning. Timing
of these squalls looks to be between 4 and 7 am for areas north
and west of Albany and from 7 to 9 am around Albany and points
south and east. This could impact the morning commute in some
areas due to brief whiteout conditions and gusty winds.
Snowfall totals between 3 and 6 inches are expected across
northern Herkimer County where a Winter Weather Advisory remains
in effect. A general 1 to 3 inches is expected across the
remainder of the Adirondacks and western Mohawk Valley with a
coating to an inch or so elsewhere where snow squalls occur.
In the wake of the cold front and snow showers, a strong
pressure rise (5 to 8 hPa in 3 hours per the NAM) could result
in a brief period of windy conditions with gusts between 30 and
40 mph. This could lead to some areas of blowing snow. Wind will
gradually diminish in intensity heading into Tuesday afternoon.
Clouds will give way to increasing sun by Tuesday afternoon but
strong cold air advection will cause temperatures to slowly fall
throughout the day.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
Key Messages:
- Another clipper system will bring a widespread snowfall
Tuesday night through Wednesday with moderate to locally
heavy amounts possible especially for areas outside of the
Hudson Valley. Winter weather headlines will likely be needed
for this event.
Discussion:
Another clipper system will track from the Great Lakes across
the Northeast Tuesday night through Wednesday. Isentropic lift
along the warm front will bring a widespread snowfall across the
region Tuesday night into Wednesday. Snow will continue on
Wednesday but with slightly decreasing coverage with some areas
'warm sectored' pending on the track of the low. Steepening
low- level lapse rates Wednesday afternoon due to the presence
of an passing upper level shortwave will increase the potential
for additional snow squalls. While areas along and south of
I-90 have the higher probabilities of seeing squalls (>60
percent) a squall could happen anywhere across the region (at
least 20 percent probability). As a result, the Wednesday
afternoon commute could be impacted. Otherwise, lake- effect and
upslope snow showers are likely to continue Wednesday afternoon
into Thursday morning before ending.
Snowfall totals with this system look to range from 1 to 4
inches across the Hudson Valley, northwest Connecticut and
across Windham County, Vermont. Elsewhere, 3 to 6 inches of
snow will be possible except 6 to 10 inches across portions of
the Adirondacks and Mohawk Valley. Winter Weather headlines will
likely be needed for some areas.
Flat upper level ridging returns for the remainder of Thursday
with surface high pressure centered across the mid-Atlantic
region. This will bring the brief return of mostly dry weather
into Thursday night. The exception may be across far northern
areas as another clipper system passing by to the north may
bring a few snow showers to these areas Thursday night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Key Messages:
- Highest precipitation chances Friday (30-40%) and again late
Sunday/Sunday night (40-60%) with low confidence on storm
tracks, Ptype and precipitation amounts.
Discussion:
The weather pattern will remain active through the long term
period, although differences in model guidance only allows for
fairly low confidence through the period. While there will be
the potential for a few precipitation events, exact amounts and
types remain rather uncertain at this time, leading to a low
confidence forecast.
Both the latest 12z GFS/ECMWF suggest a progressive shortwave
will be moving from the Ohio Valley towards the mid Atlantic
coast for Friday into Friday night. The latest runs have shifted
further south compared to previous runs, keeping our area on
the northern shield of the precip, although exactly how far
north is still in question. Both temps aloft and within the
boundary layer will be fairly marginal. The 12z GEFS suggest a
variety of p-types will be possible across the region, with
rain, snow and freezing rain all a potential threat across the
region. For now, will lean the forecast towards rain or snow
based on surface temps, with POPs generally in the 30%-50% range
at this time.
It should brief cool down behind this system, with much colder
temps returning for Saturday into Saturday night. After daytime
temps below freezing in the 20s, lows look cold on Sat night,
with lows only in the single digits to low teens.
Another system will be potentially impacting the region for
Sunday into Sunday night. This looks to a northern stream
system, although the exact track and how much precip is still in
question. With a colder air mass in place, p-type would more
likely be snow with this system across much of the area, but
plenty of uncertainty regarding exact amounts and timing. Will
keep POPs in the 40-60% range for now, but will continue to
monitor trends. Temps will generally be in the 20s to low 30s
through this event.
Some lingering snow showers could continue into Monday depending
on how quick the upper level shortwave moves across the region.
Temps look close to seasonal normals at this time to start next
week.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Through 06Z/Wed...A strong cold front will move across the TAF sites
from north to south between roughly 10Z-14Z/Tue. Snow showers or a
brief snow squall may accompany the frontal passage, along with a
brief period of IFR Vsbys. Once the front passes, VFR conditions are
then expected through at least 02Z/Wed. An approaching warm front
will then allow light snow to overspread the TAF sites between 03Z-
06Z/Wed, with VFR conditions deteriorating to MVFR/IFR.
South to southwest winds 8-15 KT with some gusts up to 25 KT will
shift into the west/northwest as the front passes, and increase to
10-20 KT with gusts up to 35 KT possible, strongest at KALB and
KPSF. Winds will gradually decrease this afternoon with gusts of 20-
25 KT, then will become south to southeast at less than 8 KT after
sunset. Low level wind shear is likely through at least 10Z/Tue, as
surface winds remain south to southwest at 10-20 KT, while winds
around 2000 FT AGL veer into the southwest to west/southwest at 35-
45 KT.
Outlook...
Tuesday Night: High Operational Impact. Likely SN.
Wednesday: High Operational Impact. Breezy. Likely SHSN...SN.
Wednesday Night: Low Operational Impact. Breezy. Slight Chance of SHSN.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. Slight Chance of SHSN.
Friday: Moderate Operational Impact. Chance of SHRA...SHSN.
Friday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Saturday: Low Operational Impact. Slight Chance of SHSN.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 7 AM EST this morning for NYZ032-033.
Winter Weather Advisory until 7 AM EST this morning for NYZ032.
MA...None.
VT...None.
&&
SYNOPSIS...Gant
NEAR TERM...Gant/Rathbun
SHORT TERM...Rathbun
LONG TERM...Frugis
AVIATION...KLHazardous Weather Outlook National Weather Service Albany NY 358 PM EST Mon Jan 27 2025 CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084- VTZ013>015-281200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 358 PM EST Mon Jan 27 2025 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Tonight. A strong cold front will bring some snow showers and localized snow squalls late tonight into Tuesday morning. Any squall could result in brief whiteout conditions and gusty winds resulting in hazardous travel. Approximate timing for snow squalls is 4 to 7 am for areas north and west of Albany and 7 to 9 am around the Capital District and areas south and east. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another clipper system will bring a round of snowfall Tuesday night into Wednesday. In addition, localized snow squalls will be possible once again Wednesday afternoon. Winter Weather headlines will likely be needed for some areas, especially areas outside of the Hudson Valley. Another storm system could bring snow or mixed precipitation to the region for Friday night into Saturday and will depend on the storm track which is of lower confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NYZ033-281200- Hamilton- 358 PM EST Mon Jan 27 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... This Hazardous Weather Outlook is for Hamilton County in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A strong cold front will bring some snow showers and localized snow squalls late tonight into Tuesday morning. Any squall could result in brief whiteout conditions and gusty winds resulting in hazardous travel. Approximate timing for snow squalls is 4 to 7 am. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another clipper system will bring a round of snowfall Tuesday night into Wednesday. In addition, localized snow squalls will be possible once again Wednesday afternoon. Winter Weather headlines will likely be needed for some areas. Another storm system could bring snow or mixed precipitation to the region for Friday night into Saturday and will depend on the storm track which is of lower confidence at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ032-281200- Northern Herkimer- 358 PM EST Mon Jan 27 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST TUESDAY... This Hazardous Weather Outlook is for northern Herkimer County in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another clipper system will bring a round of snowfall Tuesday night into Wednesday. In addition, localized snow squalls will be possible once again Wednesday afternoon. Winter Weather headlines will likely be needed for some areas. Another storm system could bring snow or mixed precipitation to the region for Friday night into Saturday and will depend on the storm track which is of lower confidence at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
Special Weather Statement National Weather Service Albany NY 1132 PM EST Mon Jan 27 2025 NYZ038>041-048>050-082-280715- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Western Schenectady-Eastern Schenectady-Southern Saratoga- Northern Fulton- 1132 PM EST Mon Jan 27 2025 ...Strong Gusty Winds across Mohawk Valley and Saratoga Region through 2 AM... A period of strong gusty west to southwest winds will continue to overspread the Mohawk Valley and Saratoga region through 2 AM. Wind gusts of 40 to 50 mph will be possible during this time, which may blow around unsecured objects, and allow for some tree limbs to be blown down resulting in a few power outages. These strong gusty winds will also make driving difficult, especially for high profile vehicles, so extra caution is advised in these areas during this time. These strong wind gusts are expected to decrease after 2 AM.
The national radar mosaic for the moment the first event began.
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2025Every state in 2025This day in weather historyWarnings in Massachusetts, January 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233087, 1233089.